Cutaneous Complications of Intravenous Drug Abuse

P. Del Giudice

Disclosures

The British Journal of Dermatology. 2004;150(1) 

In This Article

Hypersensitivity Reactions

Opiates can cause itching because of histamine release. The pruritus starts almost immediately after heroin injection and can last 10 min to 24 h.[3] Although various hypersensitivity reactions have been reported, they remain surprisingly rare given the number and variety of adulterants and drugs. Urticaria was reported in 4% of addicts by Weidman and Fellner[3] following heroin injection. Urticaria started about an hour after injection and lasted for several hours to days.[4] Severe angio-oedema and urticaria with bronchospasm have been reported.[99] A serum sickness-like reaction with amphetamine,[3] rare morbilliform and fixed drug eruptions with heroin and a case of Lyell's syndrome with heroin have been reported.[4,9,100] The various adulterants are likely to be responsible for most of these reactions.

A few cases of leucocytoclastic vasculitis have been reported but it is unclear whether the vasculitis was linked to the drug or to other factors such as cryoglobulinaemia and viral infections.[4,9,101,102]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....